People’s Pharmacy: Fish oil may help relieve arthritis

My doctor prescribed Lovaza for high triglycerides and cholesterol. To my amazement, it also helped with some other unrelated problems, ranging from pain on the soles of my feet to stiff neck and joint mobility.

 

I even noticed effects on the texture of my skin. This is the first natural medication I have received from my physician, and I am very pleased.

Lovaza (omega-3 acid) is a highly purified and concentrated fish oil. The Food and Drug Administration approved this prescription product to lower high triglycerides.

Fish oil has anti-inflammatory activity. Although well-controlled trials have not confirmed benefits against arthritis symptoms, you are not the first to report reduced joint pain from taking fish oil.

For those who would like to learn more about natural approaches to controlling arthritis, we offer our expanded and revised Guide to Alternatives for Arthritis. This online resource is available at www.PeoplesPharmacy.com.

One disadvantage of Lovaza is the cost. The standard dose is 4 grams (four pills daily). A month’s supply (120 capsules) could cost more than $250 if your insurance company doesn’t pay for it.

My doctor prescribed Xyzal for allergies. When I stopped this antihistamine a few days ago, I started to itch. This is unbearable. Is there an antidote?

Levocetirizine (Xyzal) is, like its cousin cetirizine (Zyrtec), used to control seasonal allergies. Some people report unbearable itching that lasts several weeks when they stop either medication. This appears to be a rebound histamine reaction. Xyzal is now available without a prescription.

I have been taking Zetia together with simvastatin, and my cholesterol is under control.

Months ago, I started getting floating stool. I think Zetia works by limiting the intestine’s ability to extract fat from the stool. I imagine that would make the stool lighter than water, causing it to float. My floating stool is constant, and I have gas every day no matter what I eat. I have no discomfort or any other negative symptom. Is this floating stool an unadvertised side effect of Zetia?

Your floating stool may not be a problem. You might ask your doctor to evaluate your pancreatic function. There are reports of inflammation of the pancreas (pancreatitis) associated with ezetimibe (Zetia) and statins like simvastatin. One symptom of pancreatitis is fatty stools that float (steatorrhea).

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Email questions to www.peoplespharmacy.com.

 

More

Sat, 2017-06-24 3:09am

Video: Four Eyes at AthFest

Sat, 2017-06-24 3:00am

Video: Ruby the Rabbitfoot at AthFest

Around the Web